Texas, 2004

Flash Flooding and Hail in Texas, October 3, 2004

October 3, 2004 · NWS MAF · 4 events in 4 counties and zones

3 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 3, 4:59 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Oct 3, 4:59 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 AM CDT SUN OCT 3 2004

.UPDATE...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED FROM THE
GUADALUPE MOUNTAINS TO THE NORTHWEST PERMIAN BASIN. WILL SEND
UPDATED PFM AND ZFP PRODUCTS TO INCLUDE 20-30 PCT POPS ACROSS THESE
AREAS FOR THIS MORNING. UPDATED 12Z-18Z WX/POP/QPF GRID GRAPHICS
WILL ALSO BE SENT SHORTLY...NO OTHER CHANGES NEEDED.

PREVIOUS DISCUSSION:

.SHORT TERM...
AN UPPER LEVEL RIDGE IS CENTERED OVER SOUTH TEXAS EARLY THIS MORNING
WITH MEAN ZONAL FLOW ALOFT ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO ON THE NORTH SIDE OF THIS FEATURE. A STRONG 80-90 KNOT UPPER
JET WILL TRANSLATE OVER THE SOUTHEAST U.S. TODAY...WHILE ANOTHER
70-80 KNOT JET MAX ENTERS SOUTHERN CALIFORNIA LATE THIS AFTERNOON.
MEANWHILE WEAK SHORTWAVES IN THE ZONAL FLOW WILL TRANSLATE EAST INTO
FAR WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND TONIGHT.
IT APPEARS LIFT AND INSTABILITY WILL BE MAXIMIZED ACROSS THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS...AND WILL CARRY
LOW ORDER POPS IN THIS AREA FOR THIS AFTERNOON...WITH SLIGHT CHANCES
EXTENDING SOUTH AND EAST INTO THE REMAINDER OF THE REGION. DEEP
LAYER SHEAR WILL ALSO INCREASE TO 30-40 KNOTS THIS AFTERNOON...AND
THIS MAY SUPPORT ISOLATED SEVERE THUNDERSTORMS MOVING OFF THE HIGHER
TERRAIN. WILL HIGHLIGHT THIS POSSIBILITY IN THE HWO ISSUANCE.

TONIGHT...THUNDERSTORMS MAY ORGANIZE INTO A COMPLEX OVER
SOUTHEAST NEW MEXICO AND THE SOUTH PLAINS OF WEST TEXAS. HAVE
INCREASED POPS TO 30-40 PCT OVER THE NORTHWEST CWA TONIGHT...THIS
MAY NEED TO BE INCREASED FURTHER BY LATER SHIFTS. HEAVY RAINFALL MAY
ALSO BECOME A CONCERN TONIGHT...BUT OVERALL CONFIDENCE IN LARGE
SCALE FLOODING IS NOT HIGH ENOUGH TO ISSUE A FLASH FLOOD WATCH AT
THIS POINT...SOMETHING ELSE THE DAY SHIFT WILL WANT TO LOOK INTO
FURTHER. TEMPERATURES WILL BE SLIGHTLY WARMER TODAY...BUT TRENDED
TOWARD COOLER GUIDANCE GIVEN THAT LOW CLOUDS ARE NOT EXPECTED TO
BREAK UNTIL AROUND NOON TODAY.

.LONG TERM...
SPLIT FLOW REGIME WILL COME ABOUT OVER THE CONUS...AND WILL KEEP THE
CWA IN AN ACTIVE PATTERN AT LEAST THROUGH MIDWEEK.  THIS PATTERN
WILL ENTAIL CONTINUED CHANCES OF RAIN AND COOLER THAN NORMAL
TEMPERATURES.  UNFORTUNATELY...MANY LOCATIONS AROUND THE CWA DO NOT
NEED THE ADDITIONAL RAIN.

WHILE NEARLY ZONAL FLOW WILL PREVAIL OVER THE CWA TO BEGIN THE
WORKWEEK...THE AFOREMENTIONED SPLIT FLOW WILL ALLOW AN UPPER TROUGH
TO DEVELOP OVER THE FOUR CORNERS.  THIS TROUGH IS PROGGED TO REMAIN
WEST OF THE AREA UNTIL MIDWEEK...BEFORE FINALLY EJECTING EASTWARD BY
WEEK/S END.  FURTHER NORTH...A STRONG UPPER TROUGH OVER THE GREAT
LAKES WILL SEND ANOTHER COLD FRONT SOUTH THROUGH THE CENTRAL PLAINS
MONDAY.  THIS FRONT WILL GET HUNG UP EITHER IN THE NORTHERN CWA...OR
JUST NORTH...ON MONDAY.  THE FRONT SAGS SOUTH INTO THE AREA SOMEWHAT
TUESDAY...BUT A SERIES OF SHORTWAVES FROM THE FOUR CORNERS UPPER
TROUGH WILL INDUCE CYCLOGENESIS ALONG THIS BOUNDARY.  CONSIDERING
THE AMOUNT OF MOISTURE THAT WILL REMAIN OVER THE AREA...PWAT/S ARE
PROGGED TO REMAIN NEAR TO ABOVE ONE INCH THROUGH MUCH OF THE WEEK...
HAVE INCREASED RAIN CHANCES MONDAY THROUGH WEDNESDAY.  HAVE UPPED
THE POPS TO CHANCE CATEGORY MOST LOCATIONS THROUGH TUESDAY.  SINCE
THE CHANCE OF RAIN LOOKS GOOD...WILL ISSUE AN SPS TO HIGHLIGHT THE
POSSIBILITY OF THE GOOD CHANCE OF RAIN AND POSSIBLY MORE FLASH
FLOODING...PARTICULARLY OVER THE NORTHWEST AND NORTHERN CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             74  61  75  58 /  10  30  50  40
CARLSBAD NM               72  58  74  58 /  30  30  50  50
DRYDEN TX                 77  63  80  62 /  10  20  30  20
FORT STOCKTON TX          76  62  78  60 /  20  30  50  30
GUADALUPE PASS TX         69  58  68  55 /  30  30  40  50
HOBBS NM                  74  59  75  56 /  30  30  50  50
MARFA TX                  76  52  75  50 /  20  30  30  30
MIDLAND INTL AIRPORT TX   74  61  75  59 /  10  30  50  40
ODESSA TX                 74  61  75  60 /  20  30  50  40
WINK TX                   78  62  79  59 /  20  30  50  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

21/67
Hazardous weather outlook, Oct 3, 4:30 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 AM CDT SUN OCT 3 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-032000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
530 AM CDT (430 AM MDT) SUN OCT 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
AREA TODAY AND TONIGHT...MAINLY OVER THE GUADALUPE MOUNTAINS...THE
SOUTHEAST NEW MEXICO PLAINS...AND THE NORTHERN PERMIAN BASIN. A FEW
OF THESE STORMS COULD APPROACH SEVERE LEVELS...WITH LARGE HAIL OR
DAMAGING WIND GUSTS.

IN ADDITION...ANY STORM THAT DEVELOPS WILL LIKELY PRODUCE VERY
HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED...AND POSSIBLY NUMEROUS...SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE AREA MONDAY THROUGH WEDNESDAY...
ESPECIALLY OVER THE GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO
PLAINS...AND THE PERMIAN BASIN. A HEAVY RAINFALL EVENT MAY UNFOLD
OVER THESE AREAS DURING THE EARLY TO MIDWEEK TIME FRAME. FLASH
FLOODING MAY BECOME AN INCREASING CONCERN MONDAY...AND POSSIBLY
LAST THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Oct 3, 4:20 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 AM CDT SUN OCT 3 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-032100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
520 AM CDT (420 AM MDT) SUN OCT 3 2004

...LOCALIZED FLASH FLOODING WILL BE POSSIBLE MONDAY THROUGH
   MIDWEEK...

ANOTHER COLD FRONT WILL MOVE SOUTH INTO WEST TEXAS AND SOUTHEAST NEW
MEXICO MONDAY.  THE COMBINATION OF THIS FRONTAL BOUNDARY PERSISTING
ACROSS THE AREA...COPIOUS AMOUNTS OF MOISTURE AHEAD AND BEHIND THIS
BOUNDARY...AND AN UPPER LEVEL TROUGH FORECAST TO MOVE OVER THE AREA
BY WEDNESDAY WILL RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF THE AREA THROUGH MIDWEEK.  PORTIONS OF WEST TEXAS AND
SOUTHEAST NEW MEXICO MAY RECEIVE HEAVY RAINFALL THAT COULD LEAD TO
FLASH FLOODING.

ISOLATED LOCATIONS FROM THE DAVIS MOUNTAINS AND BIG BEND REGION...
EAST ACROSS THE STOCKTON PLATEAU AND LOWER TRANS PECOS COULD SEE
HEAVY RAINFALL TONIGHT AND AGAIN ON MONDAY AND TUESDAY.  HOWEVER...
MUCH OF SOUTHEAST NEW MEXICO...AND LOCATIONS IN WEST TEXAS FROM THE
GUADALUPE MOUNTAINS TO THE UPPER TRANS PECOS...PERMIAN BASIN...AND
WESTERN LOW ROLLING PLAINS WILL BE MOST LIKELY TO SEE WIDESPREAD
SHOWERS AND THUNDERSTORMS...AND HEAVY RAINFALL.

AREA RESIDENTS SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION
THROUGH MIDWEEK AND BE PREPARED TO TAKE ACTION SHOULD WATCHES OR
WARNINGS BE ISSUED IN YOUR AREA.

The radar

The Midland/Odessa radar (KMAF), 58 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Andrews

When
October 3, 7:36 AM CST to 9:00 AM CST
Where
Andrews County, 13 mi N of Andrews
Reported by
LAW ENFORCEMENT
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Local officials reported high water flowing over U.S. Highway 385 at the Gaines and Andrews County line.

Flash Flood, Gaines

When
October 3, 7:36 AM CST to 9:00 AM CST
Where
Gaines County, 14 mi S of Seminole
Reported by
LAW ENFORCEMENT
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Local officials reported high water flowing over U.S. Highway 385 at the Gaines and Andrews County line.

Flash Flood, Dawson

When
October 3, 9:27 AM CST to 11:00 AM CST
Where
Dawson County, 2 mi SSW of Patricia
Reported by
TRAINED SPOTTER
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Flash flooding caused high water to flow out of cotton fields and across Texas State Highway 349 south of Patricia. The highway was covered by more than half a foot of flowing water in some spots.A round of strong convection during the morning hours of the 3rd resulted in very heavy rainfall and flash flooding over parts of the northern Permian Basin.

Hail, Jeff Davis

When
October 3, 6:40 PM CST to 6:55 PM CST
Where
Jeff Davis County, Ft Davis
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.583, -103.883

Isolated thunderstorms developed by early evening on the 3rd over the Davis Mountains. At least one thunderstorm became severe and produced quarter to golfball size hail over Fort Davis. No damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427743, 5427744, 5427745, 5427746.